PSA – Can common medications affect your tendons?!
Recently, I saw a runner in my practice who had an MRI-confirmed muscle/tendon tear. Although this isn’t an uncommon injury for me to see, the likely cause of this runner’s injury really shouldn’t be common; but unfortunately, it happens far more often than it should.
Tears are caused by an overload of the tissue, caused by overtraining, factors related to aging, or conditions such as diabetes. But in this case, the tear happened in a low-load situation, in an otherwise healthy and experienced runner. So what caused the injury? In all likelihood, the culprit was a prescription antibiotic!!
It is a too-little-known fact that some antibiotic medicines increase the risk of tendon rupture. In this athlete’s case, they were prescribed the medicine without being advised by the doctor or the pharmacist of this increased risk. Although the injury occurred two years ago, the runner has not returned back to running with any consistently as they have kept experiencing re-injury. At the time of the injury, there had not been great publicity about the negative effect of this medicine, but there was research showing the problem. As you will see below, the FDA has since released stronger warnings about the medication, so I would hope a significantly smaller number of people will experience this issue. Keep reading to find out which antibiotics to watch out for, and also to learn about another very common medication that has been a suspect in tendon injuries!!
A common antibiotic
Fluoroquinolones (brand-names Levaquin and Cipro) are broad-spectrum antibiotics that have been shown to increase the risk of tendon tear/rupture, and even potential side-effects such as muscle pain and nerve pain!
Unfortunately, I have seen people who had been placed on Cipro, had not been told of the side effect and continued to run, and either developed tendon pain or worse ruptured an Achilles tendon!
These issues had become enough of a concern that in summer of 2016 the FDA released a communication to prescribers updating them on the warnings for fluroquinolones. While there is certainly still a place for them, but only when other options do not exist AND with appropriate warnings to patients. You can see the FDA “black box warning” from the information sheet of a Cipro manufacturer to see how clearly it is now stated!
A cholesterol medication?
You might have also heard that statins, a group of common cholesterol medications, also increase the risk of tendon injury. However, some recent research has produced excellent news for runners with high cholesterol.
Previous research that suggested a link between statins and tendon injury was based on very limited, lower-quality case studies. However, a recent paper which reviews several good quality studies found that statins are unlikely to be linked to tendon pain and may even be protective of the tendons!!
So why did previous research show a correlation between statins and tendon injury? We know that sugar and cholesterol imbalances negatively affect tendon health. So, people who were started on statins in the previous, smaller studies may have already been well on their way to tendon injury due to having had high cholesterol for some time prior to beginning medication.
In summary, at this point in time, it appears there should not be a concern for tendon issues with statin use. But, you definitely should see your doctor regularly, so that any developing cholesterol imbalance can be found and treated quickly before it causes potential tendon injury.
To conclude, I would encourage you to make sure that any time you are prescribed a medicine, remind your provider that you are an active individual, and ask if you need to modify your activity for the medication. It’s also a good idea to let your pharmacist know and ask for any special instructions when starting any new medication.